Alert archive / Texas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 232, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 11, 2006, 8:53 PM CDT for Gaines County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2006, 8:53 PM CDT (01:53 UTC)
- Expired
- Sep 11, 2006, 9:24 PM CDT
- In force
- 31 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 97 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2223 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 120157 SVRMAF TXC165-120300- /O.NEW.KMAF.SV.W.0232.060912T0153Z-060912T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 853 PM CDT MON SEP 11 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GAINES COUNTY IN WEST TEXAS... * UNTIL 1000 PM CDT * AT 849 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTH OF FAIRVIEW...OR 7 MILES SOUTHEAST OF SEAGRAVES... MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... FAIRVIEW... U.S. HIGHWAY 180 EAST OF SEMINOLE... FARM TO MARKET ROAD 1429... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3293 10244 3290 10259 3254 10258 3263 10225 $$
1 follow-up statement
000 WWUS54 KMAF 120224 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 923 PM CDT MON SEP 11 2006 TXC165-120233- /O.CAN.KMAF.SV.W.0232.000000T0000Z-060912T0300Z/ GAINES TX- 923 PM CDT MON SEP 11 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GAINES COUNTY IS CANCELLED... AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3293 10244 3290 10259 3254 10258 3263 10225 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:24 PM CDT, 6 hours 29 minutes earlier.
Area forecast discussion, Sep 11, 2:24 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 224 PM CDT MON SEP 11 2006 .SHORT TERM... A COLD FRONT IS MOVING TOWARD THE CWA THIS AFTERNOON...HOWEVER WITH NUMEROUS OUTFLOW BOUNDARIES MOVING ACROSS THE REGION...IT IS VERY DIFFICULT TO DISCERN ITS POSITION. A BAND OF SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN HIGH PLAINS AND NORTHERN PERMIAN BASIN DISSIPATED WITH THE FOCUS OF THUNDERSTORM DEVELOPMENT NOW ALONG AN OUTFLOW BOUNDARY OVER THE STOCKTON PLATEAU AND THE LOWER TRANS PECOS REGION. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING OVER THE CWA THIS EVENING AND TONIGHT AS THE FRONT PUSHES SOUTH THROUGH THE CWA. THE THUNDERSTORMS WILL BE AIDED BY UPPER LEVEL DISTURBANCES MOVING ACROSS THE REGION IN ZONAL FLOW ALOFT. THE HIGHEST POPS WILL BE OVER THE SOUTHERN SECTIONS AS THE FRONT PUSHES INTO THAT AREA. WITH 700 TO 500 LAPSE RATES IN THE 5.5 TO 6.5 DEGREE RANGE...BULK SHEAR VECTORS OF AROUND 30KTS AND LIS OF -2 TO -4...SOME OF THE STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED TONIGHT BEHIND THE FRONT WITH LOWS IN THE 60S WITH 50S IN THE HIGHER ELEVATIONS AND EXTREME NORTHERN SECTIONS. USED A BLEND OF NAM AND GFS FOR WINDS AND DEWPOINTS AND STAYED ON THE COOLER SIDE OF GUIDANCE FOR THE TEMPERATURES. .LONG TERM... FRONTAL BOUNDARY WILL MAKE IT TO AT LEAST THE HIGHER TERRAIN OF SOUTHWEST TEXAS OVERNIGHT AS AN UPPER TROUGH DEEPENS OVER THE MIDWEST. IT APPEARS WE WILL HAVE SOME MID LEVEL SUPPORT FROM PASSING SHORTWAVE TROUGHS IN WEAK NORTHWEST FLOW ALOFT ON TUESDAY...SO HAVE KEPT A CHANCE OF SHRA/TSRA FROM AROUND THE PECOS RIVER VALLEY AND TO THE SOUTHWEST. THE FLOW ALOFT WILL BECOME MORE NORTHERLY OVER THE AREA THEREAFTER...WHICH WILL AID A SURFACE RIDGE BUILDING INTO THE CWA. HAVE RELEGATED A SLIGHT CHANCE OF SHRA/TSRA FROM THE GUADALUPE MOUNTAINS AND SOUTHEASTWARD ACROSS THE DAVIS MOUNTAINS AND LOWER TRANS PECOS AS MORE STABLE AIR PUSHES INTO THE NORTHEASTERN CWA. STUCK CLOSER TO THE COOLER MAVMOS OFFERINGS AS THERE SHOULD BE A FAIR AMOUNT OF CLOUD COVER...NOT TO MENTION PRECIPITATION TO KEEP READINGS DOWN. A CUTOFF LOW CURRENTLY IN THE VICINITY OF THE NORTHERN BAJA PENINSULA/SOUTHERN ARIZONA WILL EJECT EASTWARD WEDNESDAY. HAVE GONE WITH THE CONSISTENT GFS/ECMWF/ENSEMBLES WITH THIS FEATURE AS THE WRF IS STILL THE OUTLIER WITH THE STRONGER...SLOWER SOLUTION. WILL GO WITH A SLIGHT CHANCE OF SHRA/TSRA OVER THE HIGHER TERRAIN WEDNESDAY... WHICH MAY BE A BIT OPTIMISTIC AS THE SURFACE RIDGE WILL STILL BE ENTRENCHED OVER THE AREA AND ANY PRECIP MAY REMAIN WEST OF THE AREA. THINK THE BETTER CHANCE OF RAIN WILL BE ON THURSDAY AS THE UPPER TROUGH TRANSLATES EASTWARD OVER THE AREA...A LEE SURFACE TROUGH DEVELOPS IN RESPONSE...AND AN UPPER LEVEL JET NOSES INTO THE AREA. IF LAPSE RATES WERE A BIT STEEPER...AND CAPES A BIT HIGHER...WOULD BE CONCERNED ABOUT SEVERE WEATHER ON THURSDAY. FOR NOW...IT APPEARS ANY CONVECTION THAT DEVELOPS ON THURSDAY WILL BE PRETTY TAME. WHITTLED POPS DOWN THURSDAY NIGHT...THEN DRIED THE FORECAST OUT...FOR THE MOST PART...THROUGH THE REST OF THE EXTENDED AS SOUTHWESTERLY FLOW ALOFT WILL PERSIST OVER THE CWA DURING THAT TIME FRAME. TEMPERATURES WILL WARM FRIDAY AND BEYOND AS SOUTHWESTERLY FLOW ALOFT AHEAD OF A PROGGED UNSEASONABLY STRONG UPPER TROUGH EXPANDS OVER THE WESTERN CONUS. IF ANYTHING...MAY HAVE GONE A LITTLE TOO WARM AS HEIGHTS WILL BEGIN TO LOWER INTO SUNDAY. SUBSEQUENT SHIFTS WILL HAVE TO MONITOR HOW FAR NORTH THIS UPPER TROUGH PASSES AS SOME WIND HIGHLIGHTS MAY BE NEEDED FOR THE GUADALUPE MOUNTAINS OVER THE WEEKEND INTO EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 61 81 62 84 / 30 20 0 0 CARLSBAD NM 63 82 61 87 / 40 40 10 10 DRYDEN TX 69 87 67 85 / 50 40 20 10 FORT STOCKTON TX 64 83 64 85 / 40 40 10 10 GUADALUPE PASS TX 58 75 58 81 / 50 40 10 20 HOBBS NM 62 82 60 86 / 40 30 10 0 MARFA TX 56 80 53 78 / 50 40 20 20 MIDLAND INTL AIRPORT TX 62 82 63 84 / 40 30 10 0 ODESSA TX 64 83 64 85 / 40 30 10 0 WINK TX 67 88 65 90 / 40 30 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 67/54
Hazardous weather outlook, Sep 11, 2:18 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 218 PM CDT MON SEP 11 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 218 PM CDT MON SEP 11 2006 /118 PM MDT MON SEP 11 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EXPECTED OVER ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS TONIGHT. THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL BE SOUTH AND WEST OF A LINE FROM SHEFFIELD TO PECOS TO WEST OF CARLSBAD. SEVERE WEATHER IS NOT EXPECTED OVER THE AREA...HOWEVER SOME OF THE STORMS MAY PRODUCE WIND GUSTS TO 45 MPH AND SMALL HAIL. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...AND FLOODING OF LOW LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED OVER WEST TEXAS AND SOUTHEAST NEW MEXICO TUESDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL ESPECIALLY IN THE MOUNTAINOUS AREAS. MINOR FLOODING OF LOW LYING AND NORMALLY FLOOD PRONE AREAS WILL BE POSSIBLE IN THE HIGHER ELEVATIONS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED....HOWEVER SPOTTERS AND EMERGENCY MANAGERS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 11, 8:35 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 835 PM CDT MON SEP 11 2006 TXZ045-120230- GAINES- 835 PM CDT MON SEP 11 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL GAINES COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER SEAGRAVES AT 835 PM CDT... MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL AFFECT SEAGRAVES...LOOP AND MOTORISTS ON U.S. HIGHWAY 385 AND STATE HIGHWAY 83 IN NORTHERN GAINES COUNTY. WIND GUSTS NEAR 50 MPH...SMALL HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE.
Nearby
Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.